Skip to content
Open access

Hydroxychloroquine-Induced Eruption Unmasking Amyopathic Dermatomyositis in an Elderly Patient

Sep 2026 · SKIN The Journal of Cutaneous Medicine · 0 citations · 8 references

Abstract

Hydroxychloroquine is a widely used antimalarial and immunomodulatory agent that is generally well tolerated. However, cutaneous adverse reactions have been reported across a spectrum of severities. In rare instances, drug initiation may coincide with or reveal an underlying inflammatory skin disorder, complicating diagnosis. We describe a 79-year-old woman who developed a rapidly progressive, photo-distributed eruption one week after initiating hydroxychloroquine for seronegative rheumatoid arthritis. Despite outpatient corticosteroid therapy, the eruption worsened, prompting emergency department evaluation. Examination revealed diffuse erythematous targetoid plaques involving approximately 90% of the body surface area, sparing the palms, oral mucosa, and nails. Skin biopsy demonstrated vacuolar interface dermatitis with a superficial lymphocytic infiltrate, without eosinophilia or keratinocyte necrosis. Hydroxychloroquine was discontinued, and the patient was treated with intravenous methylprednisolone at 1 mg/kg, with clinical improvement observed during the inpatient course. She was discharged on an oral prednisone taper with topical triamcinolone and strict photoprotection. Clinical and histological findings were most consistent with amyopathic dermatomyositis (ADM) unmasked by hydroxychloroquine, rather than primary drug hypersensitivity. This case underscores the importance of clinicopathologic correlation when evaluating photo-distributed eruptions following medication initiation, and highlights the need for systemic evaluation, myositis-specific autoantibody testing, and malignancy screening in this clinical context.

Read PDF

We use cookies to run the site and, with your consent, for analytics and to show ads. See our Cookie Policy.